Winter Storm, Kittson
- When
- December 29, 3:30 PM CST to December 31, 6:00 AM CST
- Where
- Kittson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
The second winter storm of the season was also a mixed precipitation event. A "hybrid" surface low pressure system moved nearly straight east across the northern plains.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The second winter storm of the season was also a mixed precipitation event. A "hybrid" surface low pressure system moved nearly straight east across the northern plains. It tracked across northern South Dakota to Aberdeen, then toward Bemidji (MN) and Duluth. A strong thermal gradient developed during the day on thursday (30th), with highs from around 20 near Cando, ND, to around 40 from Forman, ND, to Parkers Prairie, MN. A swath of freezing rain fell first, coating many areas with a quarter inch of ice. As the temperature fell, the freezing rain changed to snow. The most snow, 6 to 10 inches, fell along the canadian border from Langdon to Pembina (ND) to Hallock to Roseau (MN). Less snow fell south of this area, roughly 2 to 5 inches along the U.S. Highway 2 corridor. Wind speeds did pick up as the low pressure system moved east, producing some visibility restrictions in blowing snow. Quite a bit more snow fell north of the international border, prompting the closure of Manitoba Highways 75 and 59 north of the Pembina (ND) and Lancaster (MN) border crossings. This stranded many Canadian hockey fans in Grand Forks (ND) and Thief River Falls (MN), who had been watching the men's (under age 20) International Hockey Federation tournament.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 29, 3:20 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
320 PM CST WED DEC 29 2004
.SHORT TERM...FORECAST CHALLENGE IS WINTER STORM. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE REMAINS OVER E
MT...WITH A TROF EXTENDING ALONG A BIS-DVL-YWG LINE. WHEN COMPARING
MODELS...ALL MODELS INITIALIZED WELL AT 850MB...WITH NGM THE
COMPROMISE SOLUTION BETWEEN THE FASTER AND FARTHER S ETA AND THE
SLOWER AND FARTHER N GFS...SO LEANED TOWARDS NGM/GFS FOR FORECAST.
SURFACE LOW CONSOLIDATES OVER E MT TONIGHT...KEEPING THE AREA UNDER
WARM S-SE FLOW...WITH 850MB TEMPS WELL ABOVE FREEZING. WITH TROF
LINGERING THROUGH AREA TONIGHT...700MB LIFT AND 850MB Q-VECTOR
CONVERGENCE FOLLOW PUSH OF WARM AIR ADVECTION INTO THE AREA AROUND
06Z THU. HOWEVER...CONDENSATION PRESSURE DEFICITS REMAIN HIGH, AND
FORECAST SOUNDINGS SHOW A VERY DRY COLUMN THAT NEEDS TO BE
SATURATED. THEREFORE...PUSHED BACK INITIATION TIME FROM 06Z THU TO
09Z THU. EVEN WITH EVAPORATIVE COOLING...AREAS E AND S OF DVL COULD
STILL SEE FREEZING RAIN BEFORE 850MB TEMPS CRASH AS LOW PRESSURE
SYSTEM MOVES THROUGH S ND ON THU. CURRENT TRACK OF LOW GIVES THE S
HALF OF THE AREA THE POTENTIAL TO DRY SLOT ON THU AFTERNOON...WHICH
WOULD HELP MINIMIZE THE AMOUNT OF FREEZING RAIN BEFORE THE STRONG
COLD AIR ADVECTION AND SNOWFALL GET TO THE AREA ON THE BACKSIDE OF
THE LOW. HOWEVER...ANY SLIGHT SHIFT IN THE TRACK OF THE SURFACE LOW
WILL BE CRITICAL IN WHICH AREAS SEE FREEZING RAIN VERSUS SIGNIFICANT
SNOWFALL ACCUMULATIONS. AT THIS TIME...LOOKING FOR HEAVIEST SNOWFALL
N OF A MAYVILLE TO BJI LINE. AS A RESULT...WILL ISSUE A WINTER STORM
WARNING FOR THE N HALF OF THE AREA AND A WINTER WEATHER ADVISORY FOR
THE S HALF OF THE AREA. STORM SYSTEM PULLS E OF AREA ON FRI...WITH A
SHORT BREAK ON FRI NIGHT AHEAD OF THE NEXT LOW PRESSURE SYSTEM WHICH
WILL BRING THE POTENTIAL FOR MORE SNOW TO THE REGION STARTING ON SAT.
.LONG TERM...(SUN THROUGH WED)....LONG RANGE MODEL SHOWS RED RIVER
VALLEY IN COLD AIR ADVECTION SURFACE FLOW AS STRONG LOW EXITS REGION
AND CANADIAN HIGH STARTS TO ENTER. EXPECT DECREASING CLOUDINESS AND
SOME SPURTS OF SNOW FROM LINGERING SHOWERS. FRONTAL LOBE OF HIGH
PASSES TO OUR N BY MON MORNING PUTTING AREA IN THE WARMER RETURN
FLOW WITH MODERATING TEMPERATURES. THE LOW FOR THE NEXT STORM SYSTEM
PROGGED AT THIS TIME TO PASS WELL TO OUR S LATE TUE AND EARLY WED.
ALTHOUGH CONFIDENCE OF THE STORM TRACK IS NOT HIGH...THIS WOULD ALSO
PUT MOST PRECIP TO OUR S. HOWEVER NATIONAL GUIDANCE FAVORS A MORE N
TRACK.
&&
.AVIATION...LOW CLOUD LAYER THIS AFTERNOON PERSISTING INTO TONIGHT
AND TOMORROW. FREEZING RAIN TURNING TO SNOW EXPECTED FOR AREA
TOMORROW WITH ASSOCIATED VSBY PROBLEMS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING ALL E ND COUNTIES N OF A GRIGGS...STEELE
AND TRAILL LINE FOR THU AND THU NIGHT.
WINTER WEATHER ADVISORY FOR REMAINDER OF SE ND COUNTIES FOR THU.
MN...WINTER STORMS WARNING ALL NW AND WC MN COUNTIES N OF A POLK...
CLEARWATER AND BEMIDJI LINE FOR THU AND THU NIGHT.
WINTER WEATHER ADVISORY FOR REMAINDER OF WC MN COUNTIES FOR THU.
&&
NG/MMLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 644 AM CST WED DEC 29 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-291530- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 644 AM CST WED DEC 29 2004 ...WINTER STORM WATCH FOR THURSDAY AND EARLY FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINTER WEATHER ADVISORY OR WINTER WEATHER WARNING CONDITIONS ARE PROBABLE ACROSS MUCH OF EASTERN NORTH DAKOTA...NORTHWEST AND WESTCENTRAL MINNESOTA BEGINNING ON THURSDAY. THE COMBINATION OF LIGHT FREEZING RAIN FOLLOWED WITH SNOW AND WIND WILL BE ESPECIALLY DANGEROUS FOR TRAVELERS THURSDAY INTO FRIDAY. LIGHT FREEZING RAIN IS MOST LIKELY ALONG AND SOUTH OF A LINE FROM VALLEY CITY TO BEMIDJI...BEGINNING EARLY THURSDAY MORNING AND CONTINUING THROUGH THURSDAY AFTERNOON. ACCUMULATING SNOW IS POSSIBLE OVER MUCH OF THE REGION...BEGINNING ON THURSDAY AND CONTINUING INTO THE WEEKEND. LOCALLY HEAVY SNOW ACCUMULATIONS ARE MOST LIKELY ALONG AND NORTH OF U. S. HIGHWAY TWO...THURSDAY EVENING INTO FRIDAY MORNING. A SECOND STORM SYSTEM MAY BRING ADDITIONAL SIGNIFICANT SNOWFALL INTO THE REGION ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FOR PRECIPITATION AND VISIBILITY REPORTS FROM THURSDAY INTO THE WEEKEND. GUST
The national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430189, 5430190, 5430191, 5430192, 5430193, 5430194, 5430195, 5430196, 5430197, 5430445, 5430446, 5430447, 5430448, 5430449, 5430450, 5430451, 5430452, 5430453.